What kind of Asthma is this?

Hello everybody, I am new to this group.

Although I trust my GP it would be helpful to ask a couple of questions from this wider forum. Thank you in anticipation.

About four to five years ago I started to wheeze and had a constant cough. To my horror my doc diagnosed that I had Asthma.

Over the years it has got worse, seemingly to have formed a repeating cycle at about four to five week intervals. It starts with an innocent cough, then wheezing and chest congestion. At about the third to forth week I have to contemplate even walking up the slight inline at the end of the street without being out of breath. By the end of the fourth week or so, I am feeling ill, tired tight chested, and can’t even cross the room without seriously gasping for breath and having to sit or lie down. The only positive relief being a course of Prednisolone tablets, six 5mg tablets a day, for five days, or sometimes longer. Within twenty four hours I am transformed into a new man, full of vitality and go, finding it hard to belief that I am the same pitiful person of only a few hours previous. They really are bumper ‘wow’ tablets…But at what cost? I really am reluctant in having to resort to taking them, but there seems to be no alternative. Apart from the monthly shots of the Prednisolone I am taking two puffs morning and evening of a Symbicort 400/12 Turbohaler, but it is difficult to know if it is doing any good as the monthly deterioration always gets worse until the relief of Prednisolone. I also have a blue relief inhaler, but that also doesn’t seem work when things are getting bad.

The first question is…Is this a normal kind of Asthma? As most people I know with the problem seem to have sudden attacks, generally through coming into contact with some kind of allergen, like walking into a room full of cats. Is something triggering it off or is it just a normal cycle I have got into? My doctor just nods sympathetically and keeps on with the prescriptions, bless him!

The second question is…..Are the five to six courses of Prednisolone a year causing any unforeseen long term damage, knowing that they are steroids and not that I know much about them? Views on this seem to vary greatly. Some say that taking them intermittently isn’t really harmful. My doc seems to think that I am verging on a borderline situation.

And a third question, if I dare!……If the Prednisolone is harmful with this kind of dosage, what are the downsides?

I’m sure you have all heard similar questions about Prednislone time and time again, but some views would be appreciated.

Mariner.

PS I submitted a similar posting yesterday, but as it hasnt appeared, and I am not used to the proceedures, probably pressing a wrong button or something. If it does appear and doubles up on the questions, forgive the over kill.

2 Replies

oldestnewest
  • Hi Mariner,

    Welcome to the AUK message boards!

    Sorry that somebody hasn't got back to you yet - I've bumped up the thread. Did read your post first-time round but there was a lot to answer, and I can only answer bits of it - hopefully one of the medics or more experienced members will come along soon.

    There are different kinds of asthma and from what you've written it sounds as though your asthma isn't well controlled at present, and worsens slowly after finishing each course of prednisolone. It's probably best to go back and see your doctor to ask if he thinks stepping up treatment is appropriate to see if this will help.

    Some people on these boards also use montelukast (Singulair) which is a preventer tablet that works in a different way to inhaled steroids. It is usually less effective than inhaled steroids, so is used as an add-on treatment. It doesn't work for everyone and some people don't get on with it, so ask your doctor if trying this (or something else) would be suitable.

    Although it's probably fine, also ask your doctor to check your inhaler technique.

    asthma.org.uk/using_your.html

    But do ask to be referred to see a specialist for a second opinion if you still carry on needing very frequent short courses of prednisolone in future.

    Hope that helps a bit,

    Ginny

  • Hello Mariner,

    sorry no one replied to your post earlier! Here it all depends on how experiened and informed people are and how much time they have too!

    Anyway, I will have a crack at answering your questions................ Youhave posed quite a few!!!

    I read your male so It can't be monthly hormones which can cause asthma problems in some people.

    How old are you? ( Can you let us view your profile so we can see what you take and your age please??)

    You are taking Symbicort and also a reliever which is a step in the right direction but there are some add on medications that may be of help. A different type of preventer instead of the symbicort may help. It can be a bit hit and miss finding the right combination that suits you - everyone is different. an increase in your inhaled steroids may help.

    Obviously the pred tablets work wonders but you need to ask your GP about trying something else or getting a referal.

    Type of asthma = uncontrolled but hopefully controlable with the correct medication.

    Steroids and their side effects.

    Using short courses of say 40mg for five days then stopping will hopefully stop your body becoming used to them though you seem to deteriorate when stopped asthma wise indicating that there is underlying inflamation which is not being dampened down. I would ask for allergy tests!! It could be the humble house dust mite!

    Being on steroids permanently does have long term effects such as adrenal suppression meaning that your body is unable to produce its own steroids. I don't think this is the case here.........

    I know the side effects of pred all the time as I am permanently on pred ( See the information leaflet with the tablets)

    Regarding short courses, I am not sure how the effects build up.

    Anyway, please write all this down (or print it off ) and make an appointmeny with your GP ASAP. If you have severe problems like unable to speak, reliever not working, peak flow very low etc etc please call 999 or get to A&E.

    You should not have to put up with this cycle of symptoms - keep a daily diary with peak flows (if you have one).

    Also do you have an Asthma Action plan? Very useful!

    Hope I have helped a bit!

    Kate

    x

You may also like...